uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Asymptotic bias of some election methods
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics.
2014 (English)In: Annals of Operations Research, ISSN 0254-5330, E-ISSN 1572-9338, Vol. 215, no 1, 89-136 p.Article in journal (Refereed) Published
Abstract [en]

Consider an election where N seats are distributed among parties with proportions p (1),aEuro broken vertical bar,p (m) of the votes. We study, for the common divisor and quota methods, the asymptotic distribution, and in particular the mean, of the seat excess of a party, i.e. the difference between the number of seats given to the party and the (real) number Np (i) that yields exact proportionality. Our approach is to keep p (1),aEuro broken vertical bar,p (m) fixed and let N -> a, with N random in a suitable way. In particular, we give formulas showing the bias favouring large or small parties for the different election methods.

Place, publisher, year, edition, pages
2014. Vol. 215, no 1, 89-136 p.
Keyword [en]
Proportional election methods, Divisor methods, Quota methods, Bias, Probability of violating quota, Apparentements
National Category
URN: urn:nbn:se:uu:diva-223509DOI: 10.1007/s10479-012-1141-2ISI: 000332831200007OAI: oai:DiVA.org:uu-223509DiVA: diva2:715544
Available from: 2014-05-05 Created: 2014-04-22 Last updated: 2014-05-05Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Janson, Svante
By organisation
Department of Mathematics
In the same journal
Annals of Operations Research

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 182 hits
ReferencesLink to record
Permanent link

Direct link